Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Grand Rapids, MI

June 9, 2004Mecosta County, Montcalm County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 12:57 AM EDT for Mecosta County, Montcalm County, Newaygo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 12:57 AM EDT (04:57 UTC)
Expired
Jun 9, 2004, 2:00 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Mecosta County, MI, Montcalm County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090457
SVRGRR
MIC107-117-123-090600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 AM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 200 AM EDT

* AT 1255 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF NEWYAGO STATE PARK...OR
  ABOUT 11 MILES EAST OF WHITE CLOUD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANWOOD...RUSTFORD AROUND 110 AM EDT
  ALTONA...BIG RAPIDS AROUND 120 AM EDT
  SYLVESTER AROUND 125 AM EDT
  RODNEY AROUND 135 AM EDT
  MECOSTA AROUND 140 AM EDT
  CHIPPEWA LAKE...REMUS AROUND 145 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4381 8535 4381 8510 4364 8511 4332 8540
          4331 8587 4359 8593

$$

RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:00 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 8, 8:00 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EDT TUE JUN 8 2004

.UPDATED...
DOING A QUICK UPDATE TO BRING THE SHOWERS AND THUNDERSTORMS FARTHER
SOUTH FASTER TONIGHT. WHILE THE CONVECTION BETWEEN MKG AND GRB HAS
WEAKENED AS IT MOVED OVER LAKE MICHIGAN THIS EVENING...MORE
CONVECTION HAS DEVELOPED NEAR TVC SOUTHWEST TO NEAR MTW WI.
MEANWHILE THE SHORTWAVE MOVE MO CONTINUES TO MOVE NE TOWARD SW LOWER
MICHIGAN.  THIS HAS HELPED THUNDERSTORMS FORM BETWEEN CHI AND MKE.
THE RUC SHOWS THIS AREA BECOMING MORE EXTENSIVE OVER CNTL LOWER MI
BEFORE MIDNIGHT. WHILE THE SHEAR PROFILE DOES NOT SUPPORT SEVERE
WEATHER... IT SURE LOOKS LIKE SHOWERS AND THUNDERSTORM WILL BE
GENEROUSLY SCATTERED AROUND BY 10 PM NORTH OF GRR. GIVEN PWAT VALUES
OVER 1 1/2 INCHES...ANY OF THESE COULD PRODUCE VERY HEAVY RAIN.
HOWEVER WITH THEM MOVING NE AROUND 30 MPH...FLOODING SHOULD NOT BE A
BIG ISSUE EITHER.

&&

.GRR...NONE

&&

WDM
Hazardous weather outlook, Jun 8, 8:56 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT TUE JUN 8 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
856 PM EDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS OVER EASTERN WISCONSIN ARE EXPECTED TO
MOVE SLOWLY SOUTHEAST OVER AREAS NORTH OF INTERSTATE 96 LATER
THIS EVENING. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST AROUND 30
MPH. BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE AREA. SOME SMALL
HAIL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. OVERNIGHT...
SOME OF THESE STORMS COULD REACH AS FAR SOUTH AS INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT OVER THE SOUTHWEST QUARTER OF LOWER MICHIGAN AS THE COLD FRONT
PUSHES THROUGH THE AREA. STORMS ARE ALSO IN THE FORECAST EACH DAY
FROM THURSDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL BE IN
PLACE RIGHT THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT TONIGHT AND ON WEDNESDAY.

WDM NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:12 AM EDTSevere Thunderstorm WarningGRRMuskegon48 min
Jun 9, 2:02 AM EDTSevere Thunderstorm WarningGRRMuskegon28 min
Jun 9, 3:27 AM EDTSpecial Marine WarningGRR78 min
Jun 9, 3:27 AM EDTSpecial Marine WarningGRR78 min
Jun 9, 3:42 AM EDTSevere Thunderstorm WarningGRRMason63 min
Jun 9, 12:45 PM EDTSevere Thunderstorm WarningGRREaton60 min
Jun 9, 12:56 PM EDTSevere Thunderstorm WarningGRRCalhoun34 min
Jun 9, 1:17 PM EDTSevere Thunderstorm WarningGRRIngham28 min
Jun 9, 1:21 PM EDTSevere Thunderstorm WarningGRRJackson54 min
Jun 9, 1:39 PM EDTTornado WarningGRRJackson36 min
Jun 9, 1:42 PM EDTSevere Thunderstorm WarningGRRIngham33 min
Jun 9, 2:31 PM EDTTornado WarningGRRGratiot44 min
Jun 9, 3:38 PM EDTSevere Thunderstorm WarningGRRGratiot37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.